Wisconsin, 2023

Drought in Wisconsin, November 1 to 30, 2023

November 1 to 30, 2023 · NWS DLH · 5 events in 5 counties and zones

Drought conditions persisted across parts of northwestern Wisconsin during the month of November. Areas of D2 Severe Drought covered parts or all of Iron, Ashland, Bayfield, Sawyer and Price counties.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

Drought conditions persisted across parts of northwestern Wisconsin during the month of November. Areas of D2 Severe Drought covered parts or all of Iron, Ashland, Bayfield, Sawyer and Price counties. Rainfall at the end of October let to slight improvement in D2 Severe Drought across northern Iron and Ashland counties during the first week of the month, but no additional changes were observed over the remainder of the month. Rainfall for the month was around a half to 1.5 inches below normal.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Oct 31, 11:22 PM CST, 38 minutes earlier.

Area forecast discussion, Oct 31, 11:22 PM CST, 38 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
1222 AM CDT Wed Nov 1 2023

.DISCUSSION...(This evening through Monday)
Issued at 309 PM CDT Tue Oct 31 2023

Key messages:

- A relatively quiet period is expected into late week with either
  dry conditions or small chances for light precipitation along
  with slightly moderating temperatures.

- A low pressure system may bring rain or a wintry mix to the
  Northland over the weekend but there is quite a bit of
  uncertainty on the timing.

The heavy snow band that moved through northern Wisconsin Monday
night into today has weakened substantially and continued to drift
south. Cold temperatures have led to quite a bit of cu/stratocu
in the wake of the clipper system and we expect these clouds to
dissipate/thin some through the evening as high pressure moves
through. However, we do expect more clouds to move in overnight.
It will be a chilly evening for trick or treaters with 7 PM
temperatures from the lower to middle twenties for most. Some
wind will cause wind chill values to dip to 10 to 20 degrees for
most this evening. Low level winds will be backing overnight so
the threat for lake effect snow along the South Shore will end.
There is a concern for some lake effect to the east/northeast of
the larger inland lakes in Minnesota but soundings reveal a rather
dry sounding along with low inversion heights so we don't expect
much for snow.

The upper flow will start out with northwest flow which will
become quasi-zonal late week into early next week. Several
shortwaves/weak troughs/fronts will move through the region but
forcing/moisture is lacking for most of them resulting in low
chances for precipitation most days. We do have some low POPs
starting Friday (~20%) which will increase Saturday-Sunday
(20-40%). There is quite a bit of uncertainty during this time
with the deterministic runs as well as their ensemble members
differing on timing/track/strength. If trends continue, the POPs
Friday over northwest Wisconsin to adjacent areas of Minnesota
may get pulled as high pressure is looking more likely. This
weekend could be a bit messy with the GFS showing a shortwave and
surface low on Saturday with the ECMWF about 24 hours later with
these features. There will be warmer air in place which would lead
to rain or a wintry mix. POPs are likely too low for the weekend
system and is partially due to the significant timing differences
among all the models. Those with travel plans should check back
for updates as there is enough QPF forecast to cause some travel
impacts, depending on precipitation type. Despite the
deterministic model runs differences this weekend, there is more
consistency in a reinforcing shot of colder air early next week.

Temperatures will moderate slightly through the remainder of the
work week with highs Friday expected from the upper thirties to
mid-forties. We forecast highs from the lower to mid-thirties by
next Monday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1219 AM CDT Wed Nov 1 2023

Mostly VFR conditions across the region with the exception of BRD
which will have MVFR ceilings for the next hour possibly two.
Otherwise, winds will be out of the west transitioning to the
southwest by mid morning at 10 knots with occasional gusts at 15
knots.

&&

.MARINE...
Issued at 309 PM CDT Tue Oct 31 2023

Northerly winds have diminished this afternoon for most areas as
expected. Waves were coming down as well but will remain elevated
along portions of the South Shore a bit longer. Expect the wind
to back tonight to westerly then to southwest on Wednesday. Speeds
will increase late tonight into Wednesday. Conditions will likely
become hazardous again, especially for smaller vessels, either
late tonight or Wednesday morning. Another round of Small Craft
Advisories will be needed for most of the nearshore waters. Winds
will decrease and veer to west or northwest Wednesday night. West
or southwest winds are forecast for Thursday and speeds will again
increase which may lead to hazardous conditions for smaller
vessels.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  19  36  22  36 /   0   0   0   0
INL  16  34  21  34 /   0  10  10   0
BRD  19  37  21  36 /   0   0   0   0
HYR  18  37  20  39 /   0   0   0   0
ASX  21  39  24  40 /   0   0   0   0

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...Small Craft Advisory from 6 AM this morning to 5 PM CDT this
     afternoon for LSZ121.

     Small Craft Advisory from 6 AM this morning to 11 PM CDT this
     evening for LSZ140>148-150.

&&

DISCUSSION...Melde
AVIATION...KSE
MARINE...Melde
Hazardous weather outlook, Oct 31, 9:25 PM CST, 2 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
1025 PM CDT Tue Oct 31 2023

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-020330-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
1025 PM CDT Tue Oct 31 2023

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotter activation will not be needed tonight.

LSZ121-140>148-150-020330-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
1025 PM CDT Tue Oct 31 2023

This Hazardous Weather Outlook is for portions of Lake Superior
and the Nearshore waters of western Lake Superior.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Winds and waves will be hazardous to small craft most of
Wednesday. Small craft advisories are in effect.

Wolfe

More information may be obtained at the following web address:
http://www.weather.gov/duluth

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 drought. Local standard time, as filed.

Drought, Iron

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Iron forecast zone
Reported by
Drought Monitor
Coordinates
46.317, -90.264 (the zone’s center; the record gives no point)

November began with D2 Severe Drought across the entirety of the county. Rainfall at the end of October led to the removal of D2 Severe Drought across the far northern portion of the county with the update on the 7th. No additional changes were observed over the remainder of the month. Rainfall for the month was up to an inch below normal.

Drought, Ashland

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Ashland forecast zone
Reported by
Drought Monitor
Coordinates
46.510, -90.720 (the zone’s center; the record gives no point)

November began with D2 Severe Drought across the entirety of the county except in the Ashland area. Rainfall at the end of October led to the removal of D2 Severe Drought across the far northern portion of the county with the update on the 7th. No additional changes were observed over the remainder of the month. Rainfall for the month was up to an inch below normal.

Drought, Bayfield

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Bayfield forecast zone
Reported by
Drought Monitor
Coordinates
46.635, -91.181 (the zone’s center; the record gives no point)

D2 Severe Drought persisted through the month across the southeastern corner of the county. Some improvement from D1 Moderate Drought to D0 Abnormally Dry was seen with the update on the 7th. Rainfall for the month was up to an inch below normal.

Drought, Sawyer

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Sawyer forecast zone
Reported by
Drought Monitor
Coordinates
45.880, -91.145 (the zone’s center; the record gives no point)

D2 Severe Drought persisted across the northeastern corner of the county with a small tail into the central part of the county for the month of November. The remainder of the county was covered by D1 Moderate Drought with a few very small areas of D0 Abnormally Dry across the far southern part of the county. Rainfall for November was up to an inch and a half below normal.

Drought, Price

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Price forecast zone
Reported by
Drought Monitor
Coordinates
45.680, -90.361 (the zone’s center; the record gives no point)

D2 Severe Drought was found across the far northern and the east-central portions of the county with D1 Moderate Drought and D0 Abnormally Dry across the remainder of the county throughout the month of November with no changes observed. Rainfall for the month was up to 1.5 inches below normal.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2023Every state in 2023This day in weather historyWarnings in Wisconsin, November 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 1146958, 1146959, 1146960, 1146961, 1146962.